Georgia, 2018

Damaging Winds and Heavy Rain in Georgia, June 2, 2018

June 2, 2018 · NWS JAX · 14 events in 8 counties and zones

Strong to severe storms develop in the afternoon and evening as a surface trough settled across SE Georgia over a moist and unstable airmass. Damaging down bursts caused extensive wind damage across SE Georgia and then across NE Florida into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong to severe storms develop in the afternoon and evening as a surface trough settled across SE Georgia over a moist and unstable airmass. Damaging down bursts caused extensive wind damage across SE Georgia and then across NE Florida into the evening. Storms moved offshore of the Atlantic coast in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 2, 8:58 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 2, 8:58 AM EST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
958 AM EDT Sat Jun 2 2018

...HOT, HUMID WITH A FEW SEVERE AFTERNOON THUNDERSTORMS...

.UPDATE...

Busy weather day expected from west to east later today as
pre-frontal dynamical forcing impacting AL and central GA early
this morning translates ESE approaching the local forecast area
this afternoon. A few early morning showers already popped across
parts of SE GA under a moist and unstable low level airmass along
old outflow boundaries. A more prominent old outflow boundary
extended W-E across our southern FL counties roughly from south of
Trenton toward Ocala. Expect additional convection will develop
along this boundary through the morning hours, with isolated
thunderstorm potential.

As temperatures further warm into the mid to upper 80s by late
morning, expect to see additional convective growth across our
western zones first and along a pinned east coast sea breeze that
is expected to hover just near the immediate coastline due to
strengthening unidirectional WNW steering flow 15-20 kts by early
afternoon ahead of deepening mid level trough axis across the
eastern CONUS. 12Z JAX and TAE RAOBS indicated abundant low level
and mid level CAPE, and wind shear in the hail growth zone with
500 mb temps near -10C per TAE. Fairly steep mid level lapse
rates, dry mid level air and high precip loading potential with
PWATs over 1.8 inches also favor downburst potential. SPC
increased the severe weather outlook today to Slight Risk of
Severe Tstorms across the local area, mainly focused north of the
I-10 corridor including all of SE GA. Storm motion will be
increasing through the day, thus localized heavy rainfall
potential not as high as previous days, but given saturated
groundsin many areas, flooding potential remains elevated today.
As inland storms that impacts SE GA this afternoon approach the
coast, expect a resurrection in storm intensity as they encounter
the pinned east coast sea breeze. Convection will move offshore
early this evening, as the surface trough axis settles farther
south across central GA tonight.

Hot temperatures expected today, especially focused toward the
I-95 corridor and across SE GA where sea breeze influences will be
less where max temps will near the lower 90s. Very high dew pts in
the mid 70s combined with these hot temperatures will create heat
index values in the lower 100s even near the Atlantic coast due to
lack of east coast sea breeze inland penetration.

&&

.AVIATION...

Low IFR stratus is beginning to break apart and lift across
northeast Florida and expect prevailing VFR within the next hour.
Periods of MVFR cigs are possible today as robust low level
cumulus field develops, with VCTS included for all terminals this
afternoon and early evening. Will include TEMPO groups for
convection as needed based on radar trends. East coast sea breeze
is expected to remained pinned along the coast today, with west
winds backing south at SSI, CRG and SGJ but east coast sea breeze
is expected to remain east of the terminals. Evening convection
will push offshore, with a low chance of early morning showers
creeping inland from the Gulf Coast impacting GNV where low
stratus of MVFR to IFR is also possible. SREF and MOS Guidance
also indicated potential of low stratus edging inland across north
FL again Sun morning, and will trend toward this scenario in the
next TAF package.

&&

.MARINE...

West winds 10 kts or less this morning will back SSW into the
afternoon ahead of approaching surface front, with south winds by
evening with east coast sea breeze expected to remained nearly
pinned along the local coast line. Wind magnitudes increase to
10-15 kts into the early evening through tonight as pressure
gradient increases ahead of approaching surface trough as is begins
to stall over southern Georgia. Mariners should be prepared for
afternoon and early evening thunderstorms moving offshore of the
local coast today.

Rip Currents: Low risk this weekend under prevailing offshore
flow. Winds will back south at the coast with sea breeze.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  72  93  72 /  70  30  40  30
SSI  90  76  90  76 /  60  40  30  30
JAX  93  72  95  75 /  60  30  30  30
SGJ  91  73  91  75 /  60  30  30  20
GNV  90  73  91  74 /  40  20  40  20
OCF  90  72  90  73 /  30  20  40  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Bricker

In the hours before

Special weather statement, Jun 2, 1:17 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
217 PM EDT SAT JUN 2 2018

GAZ135-136-021900-
Appling GA-Wayne GA-
217 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE AND
SOUTHEASTERN APPLING COUNTIES UNTIL 300 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Surrency, moving east at 20 mph.

Nickel size hail and wind gusts of 40 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Jesup, Screven, Odum, Doctortown and Broadhurst.

LAT...LON 3165 8183 3141 8190 3158 8229 3161 8234
      3169 8230
TIME...MOT...LOC 1816Z 284DEG 17KT 3160 8218

ENYEDI
Special weather statement, Jun 2, 1:24 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
224 PM EDT SAT JUN 2 2018

GAZ136-021900-
Wayne GA-
224 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAYNE COUNTY UNTIL
300 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Donald, or 11 miles northwest of Ludowici, moving east at 20 mph.

Nickel size hail and wind gusts of 40 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Interests along the Altamaha River basin in Wayne county
including Doctortown.

LAT...LON 3176 8194 3175 8191 3173 8191 3171 8188
      3167 8185 3165 8181 3166 8181 3164 8179
      3163 8179 3163 8177 3161 8177 3162 8176
      3161 8175 3160 8175 3161 8174 3160 8172
      3158 8174 3175 8199 3179 8196
TIME...MOT...LOC 1823Z 286DEG 16KT 3178 8192

ENYEDI
Special weather statement, Jun 2, 1:27 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
227 PM EDT SAT JUN 2 2018

GAZ135-136-021900-
Appling GA-Wayne GA-
227 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND EAST
CENTRAL APPLING COUNTIES UNTIL 300 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Surrency, moving east at 15 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Surrency, Odum and Doctortown.

LAT...LON 3176 8194 3176 8193 3175 8193 3176 8192
      3175 8191 3173 8191 3171 8188 3169 8187
      3168 8185 3167 8185 3166 8183 3165 8183
      3169 8230 3179 8229 3179 8199 3178 8197
      3179 8195
TIME...MOT...LOC 1827Z 284DEG 15KT 3170 8219

ENYEDI
Special weather statement, Jun 2, 1:35 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT SAT JUN 2 2018

GAZ132-133-149-021900-
Atkinson GA-Coffee GA-Jeff Davis GA-
235 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE...NORTHWESTERN
ATKINSON AND SOUTHWESTERN JEFF DAVIS COUNTIES UNTIL 300 PM EDT...

At 235 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Jacksonville to near Ambrose to
near Enigma. Movement was southeast at 30 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Douglas, Broxton, Ambrose, West Green, Pridgen and Snipesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Georgia.

LAT...LON 3162 8268 3137 8311 3140 8314 3143 8314
      3146 8315 3147 8314 3147 8312 3151 8308
      3156 8306 3161 8306 3163 8301 3166 8301
      3166 8300 3178 8300 3179 8298 3178 8292
      3179 8290 3178 8287 3182 8284 3183 8279
TIME...MOT...LOC 1835Z 312DEG 25KT 3184 8285 3165 8298 3141 8327

ENYEDI
Special weather statement, Jun 2, 1:38 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
238 PM EDT SAT JUN 2 2018

GAZ152-164-165-021930-
Inland Camden GA-Brantley GA-Charlton GA-
238 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...SOUTHERN
BRANTLEY AND NORTHEASTERN CHARLTON COUNTIES UNTIL 330 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Mudge, or 9 miles southwest of Nahunta, moving east at 15 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Hickox, Winokur and Tarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Georgia.

LAT...LON 3094 8181 3104 8216 3106 8218 3117 8214
      3115 8175
TIME...MOT...LOC 1838Z 288DEG 11KT 3111 8209

ENYEDI
Special weather statement, Jun 2, 1:43 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
243 PM EDT SAT JUN 2 2018

GAZ135-136-021945-
Appling GA-Wayne GA-
243 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE AND CENTRAL APPLING
COUNTIES UNTIL 345 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baxley, moving east at 15 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Jesup, Baxley, Surrency, Gardi, Screven, Odum, Doctortown and
Broadhurst.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Georgia.

LAT...LON 3178 8198 3179 8196 3176 8194 3175 8191
      3173 8191 3171 8188 3167 8185 3165 8182
      3166 8181 3165 8180 3161 8177 3161 8175
      3160 8175 3161 8174 3158 8170 3156 8170
      3140 8189 3166 8243 3176 8238 3180 8200
TIME...MOT...LOC 1843Z 284DEG 15KT 3173 8234

ENYEDI

The radar

The Moody AFB radar (KVAX), 124 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 2, 1:45 PM EST
Where
Wayne County, 2.35 mi W of Redland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.620, -82.020

Trees were blown down onto power lines along Holmesville Road. The time of damage was based on radar.

Heavy Rain, Wayne

When
June 2, 2:00 PM EST
Where
Wayne County, 2.94 mi E of Kville
Reported by
911 Call Center
Coordinates
31.550, -82.080

Heavy rainfall and poor drainage caused portions of Granny Crosby Road to collapse. The time of the collapse was unknown but estimated based on timing of thunderstorms in area based on radar.

Thunderstorm Wind, Jeff Davis

When
June 2, 2:03 PM EST
Where
Jeff Davis County, 0.69 mi S of Snipesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.760, -82.750

Trees were blown down on the northside of Snipesville.

Thunderstorm Wind, Jeff Davis

When
June 2, 2:11 PM EST
Where
Jeff Davis County, 2.24 mi SE of Snipesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.750, -82.720

Trees and power lines were blown down for up to 7 miles along Ed Ray Road near Denton.

Thunderstorm Wind, Clinch

When
June 2, 2:30 PM EST
Where
Clinch County, Withers
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.850, -82.900

A tree was blown down on a home along Withers Road.

Thunderstorm Wind, Echols

When
June 2, 2:40 PM EST
Where
Echols County, 1.49 mi WNW of Mayday
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.829, -83.023

Many trees were blown down near Howell and Mayday. Minor damage occurred to a few building. The time of damage was based on radar.

Thunderstorm Wind, Appling

When
June 2, 2:45 PM EST
Where
Appling County, 1.89 mi WSW of Baxley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.760, -82.380

Power lines were blown down on County Farm Road near Baxley.

Thunderstorm Wind, Clinch

When
June 2, 2:55 PM EST
Where
Clinch County, 0.69 mi N of Thelma
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.830, -82.820

A tree was blown down over Highway 187 about 15 miles south of Homerville. The time of damage was based on radar.

Thunderstorm Wind, Ware

When
June 2, 3:30 PM EST
Where
Ware County, 1.13 mi NNE of Hebardville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.236, -82.415

Power lines were blown down and a transformer blew at 3040 Cherokee Street. Time of damage was based on radar. Cost of damage was unknown, but it was estimated for inclusion in Storm Data.

Thunderstorm Wind, Ware

When
June 2, 3:30 PM EST
Where
Ware County, 1.95 mi E of West Waycross
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.180, -82.367

A tree was blown down across Gibbs Street. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Pierce

When
June 2, 3:30 PM EST
Where
Pierce County, 0.99 mi NNE of Blackshear
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
31.313, -82.243

Large tree limbs were blown down along Hobbs Street. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

Thunderstorm Wind, Charlton

When
June 2, 3:45 PM EST
Where
Charlton County, 0.91 mi SW of Uptonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.890, -82.080

Trees and power lines were blown down near Grace Chapel Church by Spanish Creek Road.

Thunderstorm Wind, Charlton

When
June 2, 4:00 PM EST
Where
Charlton County, 1.37 mi ENE of Folkston Davis Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.810, -82.010

Trees and power lines were blown down near Little Feebie Church Road.

Thunderstorm Wind, Charlton

When
June 2, 4:00 PM EST
Where
Charlton County, 2.47 mi ESE of Homeland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.840, -81.980

Wind gusts were estimated at 60 mph just east of Folkston off of Dora Llloyd Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762582, 762848, 762583, 762584, 762585, 766259, 762586, 762841, 766260, 766261, 766262, 762843, 762845, 762847.